AUSTIN (KXAN) — Dustin Waggoner frantically rushed to the cabinet in his RV looking for a small bottle of pills.

It was a medication that he had been prescribed weeks earlier.

“I had a 90-day supply. I poured them out on the counter, and I start counting and I look, and I had taken 24 days of Lamictal,” said the retired Army medic in a video posted earlier in February.  

Dustin and his wife Leslie travel across the country and share their adventures on their YouTube channel – Wayward Waggs – but this video called “Medication That Almost Killed Me! Lamictal (Lamotrigine) was a little off topic.

Dustin Waggoner posted about his battle with Lamictal on Feb. 2, 2022. (Courtesy: Dustin Waggoner)

“A couple of months ago I started feeling badly like out of the blue just really started feeling bad. The symptoms I started getting were swollen glands, swollen thyroid, very fatigued, tired, drained, really didn’t feel like doing anything,” he explained. 

The couple had been in California, and he immediately went to an urgent care. He explained that he was told it was a viral infection and prescribed antibiotics to take for 10 days.

Medication side effects

“By the time I was done taking the antibiotic we were in a different location in California. Not only was I not better, I was worse,” Waggoner said. “The joint pain was worse – the glands – I was having trouble swallowing – concentrating. I was sleeping all the time.”

Dustin Waggoner was prescribed Lamictal last year for PTSD. (Courtesy: Dustin Waggoner)

He went back to another urgent care and was tested for everything including mono, strep and COVID-19, but said the results came back negative. 

“Started just thinking about what have I changed what’s different in my life that could be making me feel this way. And eventually, as I’m going through things, the medication hit me,” Waggoner explained. 

He was taking Lamotrigine, brand name Lamictal, for PTSD after serving two combat tours in Iraq. 

The medication was prescribed by his Veterans Affairs doctor. He had started taking it several weeks before Thanksgiving last year. 

“The kicker is it was working brilliantly,” he said. “I felt so good mentally – physically it was killing me.”

Waggoner was worried about a Lamictal-induced condition known as hemophagocytic lymphohistiocytosis or HLH which can be similar to the flu with high fever and body aches. 

Bujanos’ warning

It’s what doctors diagnosed Austin Police Detective Norman Bujanos with in 2018.

Norman Bujanos
Norman Bujanos with his daughter, Jordyn (Courtesy: Amy Bujanos)

KXAN investigators talked to his widow, Amy Bujanos, a year after his death. She was trying to raise awareness and hoping it would save another life. 

Norman’s team of doctors tried to treat him with steroids and chemotherapy after his diagnosis, but it was too late since the key they said was recognizing it early.

The U.S. Food and Drug Administration issued a safety warning for the bipolar drug months before Bujanos’ death to health care professionals along with drug makers. 

Norman Bujanos
Amy, Jordan and Norman Bujanos. (Courtesy: Amy Bujanos)

It said the medication can cause severe inflammation throughout the body and can lead to hospitalization and death. The agency required a new warning about the risk to be added on the drug labels. 

At the time, the agency reported eight deaths caused by the mood stabilizer and seizure medication. 

But more than three years after his death, his wife said not much has changed especially after hearing what happened to Waggoner recently.

“The only way I found out was just researching online finding Amy and Norman’s story,” Waggoner explained. “And, and what really scared me the most was learning how few doses that Norman took. And his condition progressively got worse very rapidly.”

What’s the FDA doing now?

KXAN investigators asked the FDA what the agency is doing to make sure doctors, hospitals, and pharmacists are sharing information about the life-threatening side effects with patients several years after the warning was issued. 

An FDA spokesperson said, “Patient safety is paramount at the FDA and we continuously review available sources of data and new information on potential risks of drugs, including Lamictal, and update labeling as needed to communicate new information on potential risks to healthcare providers and to patients as soon as possible. Labeling for Lamictal includes a Medication Guide that provides information about the risks associated with use of the drug and is required to be given to patients when they receive a prescription for it. Clinicians should always weigh risks and benefits when prescribing drugs to patients for the treatment of any condition.”

A spokesperson with the Texas Medical Association said, “Typically the FDA distributes their own press releases and the information gets echoed across various media channels. TMA does not officially participate in this process, though if we are advised of a newsworthy item for physicians to know we do have information channels through which we can disseminate information to our member physicians.”

When asked if the warning about Lamictal was shared by the association the spokesperson said, “Possibly? I really can’t speculate. I get the impression we’re simply not a part of this process.”

The Texas State Board of Pharmacy has not responded to KXAN about steps pharmacists are taking to share the information about side effects with patients. 

The drugmaker of Lamictal, GlaxoSmithKline, did not respond to KXAN for this report but in 2019 said, “GSK worked with the FDA to update the prescribing information for Lamictal & Lamictal XR. The FDA regulates when a medication is approved for use and regulates what and when a manufacturer, like GSK, can communicate safety information to healthcare professionals and potential patients. GSK followed the guidance provided by the FDA.”

Lack of warning 

Waggoner immediately stopped the medication and ended up getting a steroid shot which he explained helped with the progression of his symptoms getting more severe. 

He said it took up to eight weeks to feel like himself again. 

“I’m convinced that if I kept taking that medication it would have evolved into HLH,” explained Waggoner. “I wouldn’t be sitting here having this conversation.”

Waggoner said when he was prescribed the medication, he did get the written printouts that list the side effects, but no one talked to him about the life-threatening risks. 

Dustin Waggoner said severe side effects of Lamictal need to be on the bottle. (Courtesy: Dustin Waggoner)

“No, I was never given any warnings by anyone,” explained Waggoner. “I talked to my doctor, and she said she had no idea that this was even an issue with this medication.”

“Standard of care for prescribing all medications includes a detailed conversation between patient and prescribing provider that reviews the potential side effects and adverse events associated with a given medication, along with discussion of potential benefits and alternative treatment options,” said a VA spokesperson. “No medication is prescribed without the input of the patient and the counsel of the prescribing provider.” 

When asked if the VA is doing anything different in prescribing the medication in the future the spokesperson said, “Our prescribing providers routinely receive updates on medication safety and effectiveness, so our Veterans can discuss and make decisions together with their prescribing provider, and get the world-class care they’ve earned and deserve.”

The bottle which was prescribed to Waggoner said, “May cause drowsiness and dizziness. Alcohol and marijuana may intensify this effect. Use care when operating a vehicle, vessel or machinery.” It said to see patient information sheet for additional warnings. 

Waggoner thinks the severe side effects should be listed on the bottle and the front page not several pages in the documents patients receive. 

“At a minimum, you see some kind of a software or something developed where when that doctor goes to prescribe that medication, a box pops up, you need to warn your patient about this medication, if they have these side effects, they need to contact you immediately,” Waggoner said. “Or a warning comes up to say you need to run labs after a week of prescribing this medication to make sure this patient is doing well on this medication.”

Raising awareness 

As they travel across the country, the couple wanted to stay connected with the Veteran community.

“Once every few months as we travel, we donate a portion of everything we make to Veteran organizations and to date, we have donated over $20,000 to Veteran communities around the United States,” Waggoner said.

The family is now also trying to raise awareness about Lamictal. 

At the end of every YouTube video, they honor a fallen service member killed in combat. They dedicated the warning video about the medication to Bujanos. 

“I feel like their story saved my life,” Waggoner said. “Thank you, Amy, and thank you to your family and to your daughter and for your sacrifice and for sharing your story. I know that’s hard to share your story but had you not like I said I don’t think I would be alive.”